Alert archive / Colorado / Special Weather Statements in 2022

Special Weather Statement, NWS Pueblo, CO

May 4, 2022Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at May 4, 2022, 3:13 PM MDT for Pueblo County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2022, 3:13 PM MDT (21:13 UTC)
Expired
May 4, 2022, 3:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Hail
0.75 in
Wind
30

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS85 KPUB 042113
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Wed May 4 2022
 
COZ079-083-086-042145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
313 PM MDT Wed May 4 2022

...Strong thunderstorms will impact portions of southeastern Fremont,
southeastern Custer and western Pueblo Counties through 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Pueblo West to 9 miles
southeast of Junkins Burn Scar. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Pinon, Beulah and Colorado
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3850 10451 3790 10471 3803 10505 3850 10488
TIME...MOT...LOC 2113Z 297DEG 10KT 3849 10481 3807 10495 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

PGW/Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 4, 3:09 PM MDT, 4 minutes earlier.

Area forecast discussion, May 4, 3:09 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Wed May 4 2022

.SYNOPSIS...
Issued at 300 PM MDT Wed May 4 2022

Key messages:

1. Potential for strong thunderstorms through late this afternoon
across the Interstate-25 corridor and the plains, with a severe
thunderstorm possible along and south of a line from Lamar to Kim.

2. Critical fire-weather conditions are expected across the San Luis
Valley for Thursday and Friday.

3. An extended period of widespread critical fire-weather conditions
will be likely across much of the region each day from this weekend
into early next week. Extremely dangerous fire-weather conditions
will be possible along the Interstate-25 corridor and across the
plains, especially on Saturday as temperatures become very warm.

4. The risk for thunderstorms could increase by the middle of next
week across the far eastern plains.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed May 4 2022

Deep low pressure in the midlevels continues to spread eastward
toward the forecast area. Strong ascent preceding this feature
should allow scattered to numerous convective development to
continue across the Interstate-25 corridor and eastward across the
plains. The 12Z observed sounding at Grand Junction indicated a
500-mb temperature below -20C in association with the cold upper
low. Despite generally unfavorable theta-e in the boundary layer
given widespread cool conditions, the cold midlevel temperatures
will amplify boundary-layer-based buoyancy given surface dewpoints
being maintained in the 40s amid the weakly-modified moist layer.
And with 35-45 kt of effective bulk shear, a few sustained, weak
supercell structures could produce generally small hail and gusty
winds across the Interstate-25 corridor and across the far
southeast plains through around 6PM.

For locations along and south of a line from Kim to Lamar, there is
some concern for a narrow corridor of stronger surface-based
buoyancy to materialize in proximity to a differential-mixing
boundary becoming established on the edge of stronger insolation /
diurnal heating. Convective residence time in this narrow corridor
may be limited given storm motions oriented oblique to its primary
axis. If convection were to reside within this corridor for any
appreciable duration of time, a more robust supercell structure
could evolve with large hail, strong wind gusts, and possibly a
tornado -- a highly conditional risk.

Near-critical fire-weather conditions will remain possible through
early this evening across the San Luis Valley. However, relatively
cool temperatures amid increasing cloudiness, and marginal wind
gusts, should generally mitigate the critical fire-weather risk.

Showers and thunderstorms will dissipate through the evening hours
as the boundary layer nocturnally cools. Low temperatures tonight
are expected to range from the upper 30s to the lower 40s over the
Interstate-25 corridor and plains, and range from the 20s to the
lower 30s over the mountains and mountain valleys. With clearing
skies and decreasing winds tonight, there is some potential for fog
to develop over the plains and perhaps Interstate-25 corridor late
tonight -- especially in areas where earlier precipitation
contributes to surface-layer saturation. Uncertainty regarding the
degree of decoupling in the boundary layer, owing to potential
mixing from flow associated with a modest pressure gradient, extends
to the potential for fog development. As a result, mention of fog
has not been included in the forecast at this time.

On Thursday, northwesterly midlevel flow will overspread the region
behind the departing upper low, with subsidence resulting in a
drying atmospheric profile. Adequate mixing into the enhanced flow
aloft over the San Luis Valley is expected to support gusty winds
along with critically low relative humidity, warranting the issuance
of a Red Flag Warning for Thursday afternoon and early evening.
Elsewhere, light to moderate northwest to north winds and near-
normal temperatures are expected, with relative humidity remaining
high enough to limit the overall fire-weather risk.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed May 4 2022

A low-amplitude midlevel ridge will spread across the region on
Friday, with a corresponding moderation of temperatures expected.
As the leading edge of a midlevel speed maximum approaches the
central Rockies, mixing into the enhanced flow aloft will favor
strengthening westerly surface winds amid the warmer temperatures.
This will particularly be the case across the San Luis Valley,
where expected critical fire-weather conditions warrants Fire
Weather Watch issuance. Near-critical fire-weather conditions
will also be possible across the Interstate-25 corridor on Friday.

From this weekend into early next week, persistent mean high-
amplitude troughing will become established over the western
CONUS. This will support a zone of strong southwesterly flow aloft
persisting over the area for several days. With dry antecedent
conditions in place, and multiple lower-amplitude speed maxima
advancing through the flow yielding strong surface winds from
diurnal mixing each day, an extended duration of critical fire-
weather conditions is expected. Also, with the increasing
amplitude of the large-scale pattern, temperatures may become very
warm especially on Saturday. This could yield extremely dangerous
fire-weather conditions, especially across the Interstate-25
corridor and eastward across the plains where temperatures are
expected to increase into the 80s and 90s. Temperatures on
Saturday could reach record levels over the Interstate-25 corridor
and the plains.

Precipitation is unlikely through much of the period, aside from
isolated orographically enhanced mountain activity this weekend
into Monday. By the middle of next week, the latest medium-range
model guidance suggests the potential onset of eastward
progression of the trough. This has the potential to favor
increasing chances for convective development over the plains, in
response to enhancements to lee cyclogenesis and an influx of at-
least partially-modified Gulf moisture. Large variability among
model solutions regarding the evolution of the trough casts
considerable uncertainty regarding the return of thunderstorm
chances. However, an increasingly active convective pattern may
evolve by Wednesday -- perhaps earlier, dependent on the advance
of the trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 307 PM MDT Wed May 4 2022

Mainly VFR conditions at all stations, except for possible
MVFR conditions at KCOS and KPUB as thunderstorms develop. Expecting
possible showers at KALS and thunderstorms at KCOS and KPUB.
Thunderstorm development at KCOS and KPUB expected between 21Z and
04Z, bringing ceilings low enough for MVFR conditions at both
stations. Winds will be mostly light, coming out of the northwest at
KALS and KCOS and out of the northeast at KPUB. Winds may become
gusty and variable at all stations in the vicinity of thunderstorms.
With ground moisture from rains, clearing skies and relatively lower
winds at 6Z tomorrow, KCOS and KPUB may experience some radiational
fog with low potential for IFR levels. Winds are expecting to be
gusty out of the northeast at all stations toward the end of the
forecast period at 00Z.
- Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Thursday for COZ224.

Fire Weather Watch from Friday afternoon through Friday evening
for COZ224.

&&

SYNOPSIS...COHEN
SHORT TERM...COHEN
LONG TERM...COHEN
AVIATION...RISER/MW
Hazardous weather outlook, May 4, 2:07 PM MDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pueblo CO
207 PM MDT Wed May 4 2022

COZ058>089-093>099-052015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
207 PM MDT Wed May 4 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the region this afternoon
and evening. The highest chance for thunderstorms will be across
the Interstate-25 corridor and the plains, where a few strong
storms capable of producing small hail and gusty winds may occur
through around 6PM. In addition, there is a small chance that a
severe thunderstorm with large hail, strong winds, and possibly a
tornado occurs across far southeast Colorado along and south of a
line from Kim to Lamar.

Snow accumulations of 1 to 3 inches will be possible over mountain
peaks for today through this evening.

Elevated to near-critical fire-weather conditions will be
possible across central and southern parts of the San Luis Valley
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For Thursday and Friday, critical fire-weather conditions are
expected across the San Luis Valley.

An extended period of widespread critical fire-weather conditions
will be likely across much of the region each day from this
weekend into early next week. Extremely dangerous fire-weather
conditions will be possible along the Interstate-25 corridor and
across the plains, especially on Saturday as temperatures become
very warm.

The risk for thunderstorms could increase by the middle of next
week across the far eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon across the Interstate-25 corridor and
the plains.

COHEN

In the hours before

Special weather statement, May 4, 1:03 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
103 PM MDT Wed May 4 2022

COZ077-079-083-041930-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
103 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of south central
Fremont County through 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Royal Gorge, or 21 miles east of Hayden Pass Burn
Scar, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3830 10537 3833 10544 3851 10537 3844 10520
TIME...MOT...LOC 1903Z 199DEG 14KT 3837 10539

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen/PGW
Special weather statement, May 4, 2:19 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Wed May 4 2022

COZ074-088-042045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
219 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 20 miles southeast of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. Accumulating
         hail could lead to hazardous conditions on roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stonewall and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 10502 3727 10505 3737 10491 3713 10479
TIME...MOT...LOC 2019Z 232DEG 10KT 3718 10497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen/PGW
Special weather statement, May 4, 2:38 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT Wed May 4 2022

COZ087-088-042115-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
238 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of east central
Huerfano and north central Las Animas Counties through 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Aguilar, or 25 miles north of Trinidad, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Huerfano and north central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 10461 3752 10472 3781 10449 3755 10421
TIME...MOT...LOC 2038Z 226DEG 30KT 3753 10460

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PGW/Cohen
Special weather statement, May 4, 2:42 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
242 PM MDT Wed May 4 2022

COZ083-086-042115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
242 PM MDT Wed May 4 2022

...Strong thunderstorms will impact portions of east central Fremont
and western Pueblo Counties through 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Penrose to 11 miles
northeast of Greenhorn Mountain. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3851 10466 3806 10456 3789 10486 3851 10496
TIME...MOT...LOC 2042Z 219DEG 22KT 3849 10490 3799 10484

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PGW/Cohen
Special weather statement, May 4, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Wed May 4 2022

COZ079-083-086-042145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
313 PM MDT Wed May 4 2022

...Strong thunderstorms will impact portions of southeastern Fremont,
southeastern Custer and western Pueblo Counties through 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Pueblo West to 9 miles
southeast of Junkins Burn Scar. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Pinon, Beulah and Colorado
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 10451 3790 10471 3803 10505 3850 10488
TIME...MOT...LOC 2113Z 297DEG 10KT 3849 10481 3807 10495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

PGW/Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:06 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache7 hr
May 4, 11:12 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache23 hr
May 4, 11:12 AM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache33 hr
May 4, 1:03 PM MDTSpecial Weather StatementPUBFremont27 min
May 4, 2:19 PM MDTSpecial Weather StatementPUBCostilla26 min
May 4, 2:32 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
May 4, 2:38 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 4, 2:42 PM MDTSpecial Weather StatementPUBPueblo33 min
May 4, 3:40 PM MDTSpecial Weather StatementPUBPueblo35 min
May 4, 3:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 4, 4:04 PM MDTSpecial Weather StatementPUBLas Animas26 min
May 4, 4:06 PM MDTSpecial Weather StatementPUBEl Paso24 min
May 4, 4:08 PM MDTSpecial Weather StatementPUBLas Animas37 min
May 4, 4:09 PM MDTSpecial Weather StatementPUBPueblo51 min
May 4, 4:14 PM MDTSpecial Weather StatementPUBLas Animas31 min
May 4, 4:29 PM MDTSpecial Weather StatementPUBLas Animas46 min
May 4, 4:39 PM MDTSpecial Weather StatementPUBCrowley51 min
May 4, 5:50 PM MDTSpecial Weather StatementPUBBaca40 min

Nearby

Special Weather Statements in Colorado, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.